Atormac
Neurology India
Open access journal indexed with Index Medicus
  Users online: 729  
 Home | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (513 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References

 Article Access Statistics
    Viewed115    
    Printed3    
    Emailed0    
    PDF Downloaded20    
    Comments [Add]    

Recommend this journal

 


 
Table of Contents    
LETTERS TO EDITOR
Year : 2018  |  Volume : 66  |  Issue : 5  |  Page : 1482-1483

Unusual case of subacute cerebellar ataxia


Department of Neurology, Indraprastha Apollo Hospitals, New Delhi, India

Date of Web Publication17-Sep-2018

Correspondence Address:
Dr. Pushpendra N Renjen
C.-85, Anand Niketan, New. Delhi. - 110021
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.241403

Rights and Permissions



How to cite this article:
Renjen PN, Chaudhari D. Unusual case of subacute cerebellar ataxia. Neurol India 2018;66:1482-3

How to cite this URL:
Renjen PN, Chaudhari D. Unusual case of subacute cerebellar ataxia. Neurol India [serial online] 2018 [cited 2018 Oct 23];66:1482-3. Available from: http://www.neurologyindia.com/text.asp?2018/66/5/1482/241403




Sir,

Throughout the centuries, there have been several incidents of mercury toxicity. We know that the Egyptians used mercury as early as in 1500 BC, as it was found in their tombs.[1] Mercury exists in two forms—organic and inorganic—both of which are hazardous to human health. Methylmercury, the soluble form of mercury, is neurotoxic.[2] The components of mercury are lipophilic—they readily penetrate cell membranes and accumulate in several organs, and exhibit toxic activity in numerous systems, including the urinary, central nervous, endocrine, and gastrointestinal systems.[3] Reports of mercury intoxication vary according to the type of mercury, type of exposure, duration of exposure, and individual sensitivity.[4],[5]

A 33-year old gentleman, a known case of hypertension and allergic rhinitis, presented to our hospital with complaints of vague frontal headache and difficulty in speaking for the last 4 months. He was apparently asymptomatic until 5 months back when he had developed gradual-onset, mild-to-moderate, continuous dull aching frontal headache, for which he took medical consultation and was prescribed analgesics. He responded well and was free from headaches after 2 weeks. One month later, he again developed mild headache and difficulty in speaking. His wife noticed that his speech was slurred and broken. In the further course, his difficulty in speech gradually worsened over time. For the last 15 days, he developed difficulty in walking and had a tendency to sway to either side. His general physical examination was normal; however, his neurological examination revealed a dysarthric speech, truncal ataxia, and wide base ataxic gait suggestive of subacute, progressive symmetric cerebellar ataxia.

His routine workup including cerebrospinal fluid (CSF) analysis, as well as rheumatological, and autoimmune work up (autoimmune antibodies, C-reactive protein, rheumatoid factor) did not reveal any significant abnormality. His F18 fluorodeoxyglucose positron emission tomography–magnetic resonance imaging (FDG-PET-MRI) of the whole body revealed no significant lesion. In view of the clinical scenario, the patient's history was carefully reviewed. His history revealed that the patient was taking multiple indigenous medicines being prescribed as ayurvedic medicine for allergic rhinitis for the past 10 months. Such indigenous medications in India are known to be containing significant amounts of heavy metals, which could be one of the important causes of subacute cerebellar ataxia.[6] Due to a high clinical suspicion, further workup was done for toxin-induced subacute cerebellar ataxia. His blood mercury levels were found be as high as 73.74 μg/l (range: 0.21–1.3 μg/l), and the more sensitive test of 24-hour urinary mercury level was found to be very high, i.e., 592.35 μg/day (range: toxic levels are indicated above 50 μg/24 h). Mercury levels in the hair could not be estimated due to nonavailability of the test. Based on the clinical and laboratory findings, a diagnosis of subacute cerebellar ataxia secondary to mercury intoxication was made.

He was treated with a chelating agent – dimercaprol – and showed significant clinical improvement in dysarthria and ataxia. Liver function tests (LFT) and renal function tests (RFT) did not reveal any significant change. His blood pressure remained fairly under control during hospitalization. He was later discharged in a stable condition. Months later, his repeat serum and urinary mercury levels reverted to being normal because of the optimum chelation therapy with dimercaprol.

In the literature, ingestion of indigenous medicines, prescribed as ayurvedic medicine, and leading to cerebellar ataxia has not been reported yet. The mercury from these medications metabolizes in the body as methylmercury. Methylmercury accumulates in the brain and becomes associated with the mitochondria, endoplasmic reticulum, Golgi complex nuclear envelopes, and lysosomes. In the nerve fibers, methylmercury is localized primarily in the myelin sheaths, where it leads to demyelination.[7] Pathologic examination of patients with methylmercury poisoning indicates that the cerebellar cortex is prominently affected, with the granule cells being more susceptible than the Purkinje cells.[8]

We conclude that it was the heavy metal mercury content of long-term indigenous substances prescribed as ayurvedic medications which caused subacute cerebellar ataxia in the present case. Heavy metals are one of the leading causes of subacute cerebellar ataxia, hence, a high index of suspicion should be maintained in patients with a similar presentation. Use of such indigenous medications containing heavy metals should be discouraged.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Graeme KA, Pollack CV Jr. Heavy metal toxicity, Part I: Arsenic and mercury. J Emeg Med 1998;16:45-56.  Back to cited text no. 1
    
2.
Caravati EM, Erdman AR, Christianson G, Nelson LS, Woolf AD, Booze LL, et al. American Association of Poison Control Centers: Elemental mercury exposure: An evidence-based consensus guideline for out-of-hospital management. Clin Toxicol (Phila) 2008;46:1-21.  Back to cited text no. 2
    
3.
Nielsen JB, Andersen O. Methyl mercuric chloride toxicokinetics in mice. I: Effects of strain, sex, route of administration and dose. Pharmacol Toxicol 1991;68:201-7.  Back to cited text no. 3
    
4.
Gosselin RE, Smith RP, Hodge HC. Mercury: Clinical Toxicology of Commercial Products, Section III, Therapeutic Index, 5th ed. Baltimore: Williams & Wilkins; 1984. p. 262-71.  Back to cited text no. 4
    
5.
Dales LG. The neurotoxicity of alkyl mercury compounds. Am J Med 1972;53:219-32.  Back to cited text no. 5
    
6.
Longo DL, Fauci AS, Kasper DL, Hauser SL, Jameson J, Loscalzo J, editors. Harrison's Principles of Internal Medicine. 19th ed. New York, NY: McGraw-Hill; 2015.  Back to cited text no. 6
    
7.
Chang LW. Neurotoxic effects of mercury. A review. Environ Res 1977;14:329-73.  Back to cited text no. 7
    
8.
Magour S, Maser H, Grein H. The effect of mercury and methylmercury on brain microsomal Na+, K+ ATPase after partial delipidisation with Lubrol. Pharmacol Toxicol 1987;60:184-6.  Back to cited text no. 8
    




 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow